Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


methadone & HIV & liver
Sep 9, 2004

I am 52 yrs old diagnosed 1994. I have been on methadone for 20 yrs. Cocktail working good. Now have liver problems. I went up on Methadone 70 ml because cocktail ate up Meth. Should I stop cocktail to be able to come down on Meth. Will that help the kidneys? I have been to hospital twice in 2 months. Extract liquid from stomach then it blows up when I get home. What can I do?

Response from Dr. Conway

It sounds as if you are developing ascites, or water in your peritoneal cavity as a result of severe liver disease. In this case, it is not rare to see someone develop kidney failure as a result of your liver disease.

In people with severe liver disease, we often see a decrease in the methadone dose, as the liver does not clear the methadone as efficiently. Some drugs (especially nevirapine and efavirenz) make your liver clear the methadone more quickly, and you will need a higher dose. This seems to be the case with you.

The methadone itself is not harming your liver. I would be more concerned that, if possible, you be on antiretroviral medications that do not have any liver toxicity. This may mean changing your cocktail, and this may lead to you decreasing your methadone dose, especially if you are on nevirapine and/or efavirenz.



Previous
Both Poz; neither on meds yet; Genotypes similiar
Next
cutting edge therapies for wasting?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement